DEAR DR. ROACH: I am an elderly woman who has never perspired and would like to know why. Heat makes me very sick. I love the outdoors, but can be out only a short while in the warmer weather. No one seems to have an answer for me. -- P.M.

ANSWER: The name for the condition of no sweating at all is anhidrosis, and there are several causes. There are rare conditions people are born with. These are a possibility, since you have never perspired. However, nearly all of these rare diseases have other significant symptoms you don't mention.

Damage to sweat glands can be seen in autoimmune diseases and diseases that can destroy sweat glands. None of these is likely, as they too have additional symptoms you would have identified during your life. Likewise, you don't mention medications, which may have lack of sweating as a side effect.

I suspect you don't have a diagnosable disease but rather that you are on the far end of the normal range for sweating (this would be called hypohidrosis). Just as there are people who get drenched with sweat in mildly warm weather, there are some who sweat very little.

Since sweating is a major way of keeping cool, you are at higher risk for heat injury, including heatstroke. Avoiding hot weather, as it sounds like you've done, is wise. Sun protection (e.g., wearing a wide-brimmed hat) is also wise, as is making sure you have enough fluids. Avoiding excess heat becomes even more important as you get older, since an older person has less ability to adapt to heat than a younger person.

DEAR DR. ROACH: I am a 25-year-old man who was diagnosed with osteoporosis at age 18. It is most likely due to inhaled steroids for childhood asthma, as many other tests by endocrinologists at top institutions have ruled out other possibilities. With six years of exercise, vitamin D and calcium, my bone density is normal in some areas and osteopenia in others.

I also have male pattern baldness, and I am considering taking finasteride. One endocrinologist feels it may interfere with my bone density. I had a second opinion, and the doctor felt 1 mg would not affect my bone density.

I do not want to compromise my bones, but I also do not want to lose my hair. -- J.D.

ANSWER: Finasteride and dutasteride work by blocking an enzyme that converts testosterone to dihydrotestosterone. Testosterone is an important hormone in men and women, and it promotes bone mass. Low testosterone is one of the conditions your endocrinologist would have checked you for, as osteoporosis in an 18-year-old man is quite rare. Dihydrotestosterone has few physiological effects in adult men, though it is critically important during puberty. Two effects of DHT are prostate enlargement and male pattern hair loss. Medicines that block the enzyme that allows formation of DHT are used for both these conditions.

The effect of finasteride and dutasteride on bone density has been tested in several studies. Fortunately, the evidence is pretty strong that neither of these agents reduces bone density. In fact, one study showed improvement in bone density in men taking dutasteride compared to a control group. Evidence is not strong enough to use these medicines as treatment, though it does give reassurance that they are unlikely to harm the bones of men taking them for prostate enlargement or hair loss.

Incidentally, osteoporosis from inhaled steroids is quite rare, as the steroids used now are very poorly absorbed.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

Editor

I have been editor of the Rockdale Citizen since 1996 and editor of the Newton Citizen since it began publication in 2004. I am also currently executive editor of the Clayton News Daily, Henry Daily Herald and Jackson Progress-Argus.

Stay Informed